|Touching the void
Regulators have just banned the prescription of the antidepressant Seroxat to under-18s. Novelist Helen Walsh, who was suicidal during her time on the drug, knows why
Thursday June 12, 2003
Every scar has a story to tell and the two dozen fading wounds that track my body tell the narrative of my 12-month relationship with Seroxat. The most conspicuous, and by far the least imaginative of them all, are the horizontal lacerations that run parallel down my wrists. They were conceived in the week I decided to reject Seroxat. And with the same spiteful tenacity of the newly dumped, Seroxat made the break-up as painful as possible. It would rather have you dead than be without you.
I was first prescribed Seroxat in the autumn of 2001. I had suffered mood fluctuations since my late teens and in the month preceding my initial assessment, their intensity and frequency had become intolerable. I had known for a while that things weren't quite right upstairs but I quite liked the belated states of euphoria that followed the surges of despondency. Then, I was at my most creative, alert and articulate. I could write for hours without tiring and talk the ears off anyone foolish enough to listen.
But the inevitable lows were drawn out and debilitating, rendering me mute, withdrawn and ferociously suspicious. By the autumn of 2001, the mood swings were happening four or five times a day. In between them, there were snatches of stability and rationality, and during one, I sought medical guidance.
My case does not subscribe to any of the current conspiracy theories on the internet, the most common being that GPs are blindly championing cost-effective Seroxat to guileless patients. My GP advised that I was suffering from depression and talked me through the whole range of remedial options, from counselling to drugs to homeopathic alternatives. I decided upon prescription drugs. Prozac was mentioned but I opted for Seroxat. It sounded softer, less severe.
After a few minor teething problems - nightmares, hallucinations, body cramps, feelings of profound guilt, disorientation and vulnerability - my body quickly acclimatised to the drug and things improved for a while. The mood swings were still there, but they were subtle and unthreatening, muffled by the woozy haze that Seroxat had thrown on everything. I was calm. Comfortably numb. Life was OK.
On Christmas Day, eight weeks into treatment, I took a knife to my skin and opened up my veins. Admittedly, I had been drinking the night before and I've always been a slave to a hangover. One thing I'd never done though, even in the wake of a mammoth post-binge lowie, was take it out on myself. That morning I woke up, stricken with terror and self-loathing, tiptoed downstairs, took a knife from the kitchen drawer then returned to my room where I calmly carved my arm and tummy to bits. I then bandaged myself up and went down for dinner. Prior to Seroxat I had never ever felt that impulse. I had friends who "cut" and I saw it as the most self-indulgent act of vanity.
In the months that followed, I stopped socialising and seamlessly distanced myself from the outside world. The need for isolation overwhelmed me. I began a binge of solitary drinking and self-destruction. I veered away from self-analysis and never questioned my actions. Seroxat didn't allow you to. What lingered at the back of my head though was that no matter how bad it got, it would always be better than my pre-Seroxat misery, a dark and dingy netherworld I could never go back to.
What slowly became apparent was that the binges of self-destruction were triggered by accidental omission of a tablet. I didn't think for a moment that the severe dip in mood brought about by forgetting to take a tablet was the onset of withdrawal symptoms. The small print confidently stated that only in certain cases would there be mild withdrawal symptoms. It reassured that Seroxat was not addictive.
In June 2002, I decided to come off the tablets. I was happy for the first time in ages. I'd finished my first novel, it was summer and life was good. My GP advised a gradual reduction over a period of six weeks. He stressed that under no circumstances should I just discontinue with the treatment. During the first two days of my reduction programme, I halved my dosage from 20mg to 10mg. I was emotional, hypersensitive, my skull pounded with angry electrical waves, my heart felt as though it might smash through my rib cage, there was a constant rushing behind my eyes and I had rapacious nightmares. It was tough, but not unbearable. I was quietly confident that these symptoms would pass. It said so on the small print.
What it didn't say though was that three days into the process I would develop suicidal and homicidal impulses. There is a manifest difference between feeling suicidal and feeling abject desperation. Both gravitate towards the act of killing oneself, but with the latter there is always an innate safety mechanism stalling you; the thought of a loved one having to identify your corpse, for example. What I felt that day was suicidal. I had bypassed all the emotional hurdles and plummeted into a black void. The only thing running through my head was how quickly I could end it. My partner found me prostrate on the floor, clutching my skull, and quickly got in touch with my GP.
Five hours and 20mg later, I was fine. It was too early to come off the tablets, my GP told me - continue taking them for a while longer.
By December 2002, a full year later, I was coming off them - ready or not. I wanted my mind back. It was an agonising test of endurance, and it contributed to the near breakdown of my relationship. I felt suicidal on an almost daily basis and the need to self-harm was all-consuming. Four months on, I am managing just fine. I hadn't quite realised how Seroxat had muted the senses. Everything is suddenly cleaner and sharper. I still can't hang on to an opinion, a thought, for more than an hour, and I still vault from being blissfully in love with life, to being debilitated with despondency. I've been diagnosed with an acute form of bipolar disorder, where the mood swings can be hourly. The men in white coats are eager to pump me full of stronger mood-stabilising drugs, but until they drag me away in a straitjacket, I'm staying clean. When I'm not down, life is not just good, it's brilliant. It may be a deluded state of happiness, but Seroxat is a deluded state of misery.
In recent years, mental illness has been given a radical facelift. Organisations such as Calm and Mind have dragged us depressives from the closet, while popular culture has provided a glitzy platform from which to out ourselves. And yes, it's fantastic that we can be as open about depression as we can about asthma, but we are in danger of breeding a new generation of self-help groups who open their sessions with the line: "Hello, my name is ... I am a seroxoholic."
Unlike physical illnesses, mental ones are murky, mercurial categories that tend to resist clear-cut definitions, and a 20-minute session with a GP is not sufficient to determine whether you are suffering from a severe personality disorder or mild depression. The misprescription of drugs, then, is almost inevitable, and as far as Seroxat is concerned, could mean the difference between life and death.
Medicine and health
Ash (anti-smoking site)
British Medical Association
Department of Health
General Medical Council
Health on the Net Foundation
Institute of Cancer Research
Medical Research Council
World Health Organisation
Printable version | Send it to a friend | Save story